Iowa, 2019Tornadoes and Hail in Iowa, August 19 to 20, 2019
August 19 to 20, 2019 · NWS DMX · 41 events in 19 counties and zones
Generally speaking, a bit of everything occurred during an overnight/early morning severe mesoscale convective system that rolled across Iowa. The predominant weather revolved around damaging winds and heavy rainfall, though a few instances of severe hail and low end tornadoes were experienced as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $746,000
- Crop damage
- $2,000
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Generally speaking, a bit of everything occurred during an overnight/early morning severe mesoscale convective system that rolled across Iowa. The predominant weather revolved around damaging winds and heavy rainfall, though a few instances of severe hail and low end tornadoes were experienced as well. Among the reports, numerous trees were downed, buildings damaged or destroyed from straight line winds or one of the weak tornadoes, and numerous instances of 2 to 4 plus inches of heavy rainfall.
On the setup side of the coin, a lot of factors were in line for the event to potentially be a sustained nocturnal severe weather event. The previous day, the 19th, saw surface high pressure begin to exit the region eastward and allowing southerly return flow to work into eastern Nebraska and western Iowa. Tied in with mid to upper 70 dew points and steep mid-level lapse rates, a large area of 4000 plus J/kg CAPE values developed across eastern Nebraska and western Iowa and slowly built eastward. Additionally, effect bulk shear was consistently in the 40 to 50 kt range and low level shear roughly oriented to expected storm motion. As the evening progressed and the low level jet finally began to ramp up, boosting warm air advection and positive moisture flux, storms began to develop and eventually congeal. Organization, at least with regards to strong to severe criteria, was not immediate, waiting until around 5am local time to produce its first severe report. Severe reports then continued as the system moved southeast over the next 4 plus hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 5:28 AM CST, 32 minutes earlier.
Area forecast discussion, Aug 19, 5:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Mon Aug 19 2019
...Updated Aviation Discussion...
.SHORT TERM.../Today through Tuesday/
Issued at 356 AM CDT Mon Aug 19 2019
The main forecast concern is now focused on the potential MCS To
roll through the CWA late tonight into Tuesday morning. Models
have come into agreement on the timing, but still differ
considerably wrt to location. NAM remains the furthest north, GFS
is furthest south, while the 19.00z ECMWF is right in the middle
and pegging central Iowa with heavy rain. The major changes to the
forecast tonight were to increase pops and QPF considerably,
especially between 06- 15z Tuesday. Leaned toward the HREF and
ECMWF for pops tonight into Tuesday.
Surface high pressure gradually slides east through the day today
allowing for partial return flow into the state by this evening.
Iowa is generally in zonal to northwest flow aloft and a decent
mid- level shortwave tracks across out of the Dakotas into the
CWA between 06-15z Tuesday. Higher confidence in the heavy rain
potential than the severe weather potential with this shortwave.
Good Theta-E advection and moisture transport into the state late
tonight on the nose of the LLJ. Strong deep moisture convergence
sets up northwest to southeast across the CWA between 06-12z
Tuesday. Warm-layer cloud depths around 13-14kft with precipitable
water values in the 1.5 to 2.0 inch range late tonight into
Tuesday. Certainly there is the potential for another widespread 1
to 2 inches across the CWA by Tuesday morning, with some pockets
of higher amounts as rainfall rates should be intense at times.
Unless these storms train over an urban area, low confidence in
widespread flash flood threat, especially as these storms look to
be moving fairly progressively southeast. Although the Corfidi
vectors nearly oriented with the storm motion, the training
potential is there tonight. Albeit this will be a short duration
as the shortwave and thus forcing for ascent is moving swiftly
east enough and should clear the CWA by 15z Tuesday at the latest.
As far as the severe weather potential, instability axis looks to
be over central to southwest portions of Iowa and mainly looking
at the potential for elevated hail threat and winds. There is
some directional shear present to help with the rotating updrafts,
but with the high freezing levels and the moist-tropical airmass
in place, it'll be challenging for significant hail to reach the
surface. And certainly with the amount of instability that looks
to build into the state today, the DCAPE (and deep layer shear in
place) will be high enough for the potential for damaging winds
late tonight into Tuesday morning.
The next concern is the heat on Tuesday. The MCS should be east of
the CWA by 15z Tuesday and cloud cover looks to clear and allow
for the heat to build into the CWA. Lowered max temps a degree
or two with the potential for convective cloud debris hanging
around the state. However, still confident Tuesday afternoon will
be dangerously hot and humid over much of the CWA.
.LONG TERM.../Tuesday Night through Sunday/
Issued at 356 AM CDT Mon Aug 19 2019
Confidence: Medium to High through Friday; Low into the Weekend
Rather active pattern with general agreement between the models
into the weekend. After tonights late night/early Tuesday MCS
dives quickly southeast into the region another shortwave is
expected to move over the established ridge in the southwest US
and track east southeast toward Iowa by early Wednesday morning.
The models show the H500 wave near western Colorado at 00z
Wednesday. There is agreement between the GFS/Euro that the
persistent quasi- stationary surface front over the region tonight
will again drop just south of Iowa by 12z Wednesday. Aloft, a
H850 front will be parked over northern Kansas east to about the
Iowa/Missouri border. Thunderstorms are expected to develop over
Nebraska just north of the H850 boundary in a zone of warm air
advection. The MCS that develops should slide east southeast and
just affect areas mainly south of I80 and especially closer to the
Iowa/Missouri border. With expected outflow building south, any
upstream activity that regenerates Wednesday will likely remain
south of Iowa. The Euro captures this evolution better than the
GFS at this time and will likely need to lower PoP a bit on
Wednesday in the next package or two. Meanwhile, with lingering
clouds through a portion of the day Wednesday, highs will be
cooler than Tuesday and reach the lower 80s over southern sections
and the upper 70s over the north. Through the day Wednesday sunny
skies will return followed by a cooler and drier airmass will
begin to settle in for the night. High pressure will bring a very
pleasant night with lows in the lower 50s north to the upper
50s/lower 60s south. Thursday will be a great day with high
pressure settling into the Great Lakes; providing light north
northeast flow and plenty of sunshine. Afternoon highs will reach
the mid 70s north to the upper 70s south. By Friday the models
begin to diverge with the GFS once again speeding up the arrival
of the next upstream trough. The European model is holding pat
until Saturday afternoon before bringing in the next chance for
showers. This appears to be the more correct solution as Great
Lakes highs tend to retreat rather slowly compared to how the GFS
usually handles their evolution. Though the current forecast
accounts for some uncertainty in the models with a slight chance
of thunderstorms as early as Friday evening and overnight into
Saturday, some adjustments to precipitation timing will likely be
needed. With the high holding on into Saturday, little if any
change to afternoon highs is anticipated. A gradual moderation to
morning lows will occur Friday into Saturday as a return to weak
west southwest flow aloft allows for some warm air advection to
creep into the region. With the models diverging already on
Saturday, the GFS is nearly ending precipitation on Sunday while
the Euro is just increasing stronger warm air advection/thunder
chances into the area. With little consensus on Sunday between the
GFS/Euro, a low confidence high has been projected in the mid 80s
generally based on the GFS output. If the Euro is correct, highs
would likely be about 5 to 10 degrees cooler with occasional
showers/storms.
&&
.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 624 AM CDT Mon Aug 19 2019
VFR conditions are forecast throughout the TAF period. However,
with the potential for storms past 06z Tuesday, have introduced
thunder mentioned at all TAF except OTM. Certainly there is the
potential for MVFR to IFR cigs and visibility with the heavy
rain. Timing and location is still in question.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Podrazik
LONG TERM...REV
AVIATION...Podrazik
Hazardous weather outlook, Aug 19, 3:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 AM CDT Mon Aug 19 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
400 AM CDT Mon Aug 19 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms are expected after midnight through the commute
Tuesday morning. There is a marginal risk of severe storms with
strong winds the main threat and isolated large hail a secondary
threat. Brief heavy rainfall is also expected which may result in
ponding of water in urban areas and possible street flooding
during the morning commute Tuesday morning.
By Tuesday afternoon, a period of hot and humid conditions will
return to central Iowa with heat index values topping out above
100 degrees over central and southern Iowa.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms of additional thunderstorms again
Tuesday night into Wednesday mainly over portions of southwest and
possibly into central Iowa. The severe weather risk is low at
this time. Additional thunderstorms are expected this weekend,
but confidence remains low on timing for either Saturday or
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight, but rainfall reports
would be appreciated.
REV
Event by event
18 heavy rain, 17 thunderstorm wind, 3 tornado, 2 hail, 1 lightning. Local standard time, as filed.
Heavy Rain, Carroll
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Carroll County, 0.51 mi E of Carroll
- Reported by
- COOP Observer
- Coordinates
- 42.070, -94.870
Coop observer, KCIM Radio, recorded heavy rainfall of 3.45 inches over the last 24 hours.
Heavy Rain, Dallas
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Dallas County, 0.52 mi W of Adel
- Reported by
- COOP Observer
- Coordinates
- 41.620, -94.030
Coop observer recorded heavy rainfall of 2.15 inches over the last 24 hours.
Heavy Rain, Grundy
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Grundy County, Dike
- Reported by
- Broadcast Media
- Coordinates
- 42.470, -92.630
KWWL recorded heavy rainfall of 2.25 inches over the last 24 hours.
Heavy Rain, Guthrie
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Guthrie County, Guthrie Center
- Reported by
- COOP Observer
- Coordinates
- 41.680, -94.500
Coop observer recorded heavy rainfall of 3.96 inches over the last 24 hours.
Heavy Rain, Guthrie
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Guthrie County, 0.51 mi E of Jamaica
- Reported by
- NWS Employee
- Coordinates
- 41.850, -94.310
NWS employee recorded heavy rainfall of 2.29 inches over the last 24 hours.
Heavy Rain, Hardin
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Hardin County, 1.23 mi NE of Iowa Falls
- Reported by
- COOP Observer
- Coordinates
- 42.530, -93.250
Coop observer recorded heavy rainfall of 3.68 inches over the last 24 hours.
Heavy Rain, Humboldt
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Humboldt County, 1.23 mi NE of Dakota City
- Reported by
- COOP Observer
- Coordinates
- 42.730, -94.200
Coop observer recorded heavy rainfall of 3.45 inches over the last 24 hours.
Heavy Rain, Polk
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Polk County, 0.86 mi NE of (Dsm)des Moines Intl
- Reported by
- Official NWS Observations
- Coordinates
- 41.540, -93.660
Des Moines International Airport ASOS recorded heavy rainfall of 2.35 inches over the last 24 hours.
Heavy Rain, Polk
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Polk County, 1.03 mi E of Windsor Hgts
- Reported by
- Public
- Coordinates
- 41.600, -93.700
Public reported heavy rainfall of 2.07 inches over the last 24 hours.
Heavy Rain, Tama
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Tama County, 0.86 mi NW of Clutier
- Reported by
- COOP Observer
- Coordinates
- 42.090, -92.410
Coop observer recorded heavy rainfall of 3.45 inches over the last 24 hours.
Heavy Rain, Tama
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Tama County, 0.51 mi W of Traer Muni Arpt
- Reported by
- COOP Observer
- Coordinates
- 42.200, -92.460
Coop observer recorded heavy rainfall of 2.32 inches over the last 24 hours.
Heavy Rain, Palo Alto
- When
- August 20, 1:00 AM CST to 3:30 AM CST
- Where
- Palo Alto County, 2.94 mi NNW of Depew
- Reported by
- Public
- Coordinates
- 43.220, -94.570
Local media relayed public report of heavy rainfall of 3.25 inches. Beginning and end times estimated from radar.
Heavy Rain, Story
- When
- August 20, 1:15 AM CST to 5:00 AM CST
- Where
- Story County, 0.86 mi SE of Iowa Center
- Reported by
- Public
- Coordinates
- 41.920, -93.410
Public reported heavy rainfall of 3.1 inches. Beginning time estimated from radar.
Heavy Rain, Wright
- When
- August 20, 1:40 AM CST to 4:45 AM CST
- Where
- Wright County, Eagle Grove
- Reported by
- Social Media
- Coordinates
- 42.670, -93.900
Public reported heavy rainfall of 4.5 inches. Beginning and end times estimated from radar.
Heavy Rain, Humboldt
- When
- August 20, 1:50 AM CST to 4:30 AM CST
- Where
- Humboldt County, Livermore
- Reported by
- Public
- Coordinates
- 42.870, -94.180
Public reported heavy rainfall of 2.25 inches. Beginning and end times estimated from radar.
Heavy Rain, Dallas
- When
- August 20, 3:30 AM CST to 5:00 AM CST
- Where
- Dallas County, 0.52 mi W of Adel
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -94.030
Trained spotter reported heavy rainfall of 2.55 inches. Beginning and end time estimated from radar.
Heavy Rain, Polk
- When
- August 20, 3:45 AM CST to 6:15 AM CST
- Where
- Polk County, 0.86 mi NE of Clive
- Reported by
- Public
- Coordinates
- 41.640, -93.770
Public reported storm total heavy rainfall of 2.30 inches. Beginning and end time estimated from radar.
Thunderstorm Wind, Dallas
- When
- August 20, 3:50 AM CST
- Where
- Dallas County, 1.7 mi WSW of Hadden Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.610, -93.860
Public reported a 12 inch diameter tree down. Time estimated from radar.
Heavy Rain, Warren
- When
- August 20, 4:00 AM CST to 5:40 AM CST
- Where
- Warren County, 1.04 mi W of New Virginia
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -93.750
Trained spotter reported storm total heavy rainfall of 2 inches. Beginning and end times estimated from radar.
Thunderstorm Wind, Guthrie
- When
- August 20, 4:13 AM CST
- Where
- Guthrie County, 2.88 mi ENE of Adair
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.518, -94.600
Emergency manager reported trees blown over on White Pole Road. A car ran into the downed trees. The location is estimated, as well as the time from radar.
Thunderstorm Wind, Guthrie
- When
- August 20, 4:14 AM CST
- Where
- Guthrie County, 3.18 mi WSW of Casey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.510, -94.590
Northern half of roof on a house blown into the trees. Time estimated from radar.
Thunderstorm Wind, Adair
- When
- August 20, 4:15 AM CST
- Where
- Adair County, 3.17 mi E of Adair
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 41.495, -94.589
Law enforcement and Iowa DOT reported 3 semis blown over near the westbound rest stop near MM 80 on Interstate 80. Three additional semis were blown over in the eastbound traffic lanes in the same area. Time estimated from radar.
Thunderstorm Wind, Guthrie
- When
- August 20, 4:20 AM CST
- Where
- Guthrie County, 0.52 mi E of Adair
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.500, -94.640
Automated mesonet site along Interstate 80 recorded a 60 mph wind gust.
Tornado, Madison
- When
- August 20, 4:21 AM CST to 4:23 AM CST
- Where
- Madison County, 9.21 mi NNE of Winterset Arpt to 8.35 mi N of Patterson
- Rating
- EF1
- Path length
- 1.24 mi
- Path width
- 150 yd
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 41.486, -93.932
The first of three tornadoes associated with a rapidly advancing QLCS. The tornado produced EF1 damage to a rural residence along with damage to trees in the area.
Thunderstorm Wind, Polk
- When
- August 20, 4:25 AM CST
- Where
- Polk County, 1.24 mi NW of Urbandale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.640, -93.740
Media reported several small and medium size tree branches down.
Thunderstorm Wind, Warren
- When
- August 20, 4:27 AM CST
- Where
- Warren County, 2.62 mi SSW of Indianola Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.264, -93.585
Trained spotter reported 3 foot wide, 40 to 50 foot tall maple trees down, partial roof missing on shed, windows blown out of outbuildings, and wood swing set flipped over about 1 mile south of Lake Ahquabi State Park. Time estimated from radar.
Hail, Dallas
- When
- August 20, 4:28 AM CST
- Where
- Dallas County, 2.14 mi NNE of Hadden Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.650, -93.820
Public reported penny sized hail via the mPING app.
Thunderstorm Wind, Polk
- When
- August 20, 4:29 AM CST
- Where
- Polk County, 0.99 mi E of Urbandale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.629, -93.701
NWS employee reported tree down over 61st street south of Merle Hay Mall. Time estimated from radar.
Thunderstorm Wind, Polk
- When
- August 20, 4:30 AM CST
- Where
- Polk County, 0.06 mi N of Clover Hills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.601, -93.750
Public reported, via mPING, trees uprooted or snapped; roof blown off. Time estimated from radar.
Tornado, Warren
- When
- August 20, 4:55 AM CST to 5:00 AM CST
- Where
- Warren County, 3.75 mi SE of Indianola Arpt to 3.24 mi NW of Lacona
- Rating
- EF3
- Path length
- 5.4 mi
- Path width
- 710 yd
- Property damage
- $350,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.258, -93.524
The second of three tornadoes associated with a fast moving QLCS. The particularly strong tornado moved across rural Warren county producing mainly crop and tree damage. However, the tornado encountered the several large steel buildings with I-beam construction. Significant damage occurred to these buildings with some being totally destroyed producing the EF3 damage. The tornado continued to the southeast beyond this area remaining in rural crop and woodland areas.
Thunderstorm Wind, Warren
- When
- August 20, 4:59 AM CST
- Where
- Warren County, 1.04 mi E of Liberty Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -93.500
Emergency manager reported structure damage to outbuildings, hay bales blown across/on the road, and power lines down. Time estimated from radar.
Thunderstorm Wind, Warren
- When
- August 20, 5:00 AM CST to 5:05 AM CST
- Where
- Warren County, 0.69 mi S of Lacona
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.190, -93.380
Emergency manager reported several structures damaged, including machine sheds, grain elevators, and power lines down. Time estimated from radar.
Thunderstorm Wind, Warren
- When
- August 20, 5:01 AM CST
- Where
- Warren County, 3.49 mi S of Milo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.230, -93.460
Public reported, via mPING app, trees uprooted or snapped; roof blown off.
Thunderstorm Wind, Lucas
- When
- August 20, 5:10 AM CST to 5:13 AM CST
- Where
- Lucas County, 5.02 mi NE of Williamson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.130, -93.200
Iowa DOT reported road closed due to downed power lines. Time of greatest winds estimated from radar.
Thunderstorm Wind, Lucas
- When
- August 20, 5:15 AM CST
- Where
- Lucas County, Chariton Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.020, -93.370
Chariton Municipal Airport AWOS recorded wind gusts of 58 mph.
Thunderstorm Wind, Marion
- When
- August 20, 5:18 AM CST
- Where
- Marion County, 0.86 mi SE of Red Rock
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -93.110
Law enforcement reported a semi blown over on mile long bridge north of Knoxville, including a reported serious injury. Time estimated from radar.
Lightning, Polk
- When
- August 20, 5:19 AM CST
- Where
- Polk County, 1.48 mi NNW of Grimes
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.700, -93.810
Emergency manager reported a house fire started by lightning.
Tornado, Marion
- When
- August 20, 5:21 AM CST to 5:23 AM CST
- Where
- Marion County, 1.31 mi SW of Tracy to 0.55 mi SE of Tracy
- Rating
- EF1
- Path length
- 1.58 mi
- Path width
- 120 yd
- Property damage
- $15,000
- Crop damage
- $200
- Reported by
- NWS Storm Survey
- Coordinates
- 41.269, -92.901
The last of three tornadoes produced by a fast moving QLCS. Tornado began west of Tracy in rural areas producing only crop and tree damage. As the tornado moved through town, it produced mainly tree and minor structural damage to buildings in the town. The tornado dissipated on the east side of Tracy.
Thunderstorm Wind, Poweshiek
- When
- August 20, 5:30 AM CST
- Where
- Poweshiek County, 1.18 mi S of Grinnell Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.703, -92.701
Law enforcement reported house, barn and outbuildings heavily damaged by winds. Multiple trees were also reported downed. Time estimated from radar.
Thunderstorm Wind, Wapello
- When
- August 20, 5:53 AM CST
- Where
- Wapello County, 1.04 mi W of Ottumwa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.020, -92.420
Iowa DOT RWIS station along US Highway 63 recorded 58 mph wind gusts.
Hail, Kossuth
- When
- August 20, 8:10 AM CST
- Where
- Kossuth County, 0.69 mi N of Algona
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.080, -94.230
Emergency manager reported ping pong ball sized hail.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 19, 20191 death · 1 event
- Hail and Damaging Winds in Georgia, August 19, 2019$65,000 · 1 in hail · 14 events
- Flash Flood and Damaging Winds in North Carolina, August 19, 2019$35,000 · 50 kt wind · 14 events
- Hail and Damaging Wind in North Dakota, August 19, 2019$45,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Massachusetts, August 19, 2019$18,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Virginia, August 19, 2019$33,000 · 60 kt wind · 4 events
- Damaging Winds in Alabama, August 19, 2019$31,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 19, 2019$20,000 · 1 in hail · 10 events
- Damaging Winds and Lightning Strike in Connecticut, August 19, 2019$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, August 19, 20191.5 in hail · 21 events
- Heat in Tennessee, August 19 to 21, 201919 events
- Excessive Heat in Oklahoma, August 19 to 20, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849781, 849782, 849783, 849784, 849785, 849786, 849787, 849788, 849789, 849790, 849791, 849778, 849764, 849776, 849794, 849773, 849797, 849750, 849793, 849754, 849752, 849756, 849758, 850373, 849765, 849760, 849761, 849762, 849792, 850374, 849767, 849769, 849795, 849770, 849771, 849777, 849774, 850375, 849780, 849779, and more.